Assessment Framework Accreditation continuing education meetings

The assessment framework applies to continuing education meetings only

The present assessment framework applies to continuing education meetings, but for the time being <u>not</u> to:

- 1) Individual educational activities: home work concerning an educational meeting, reading a paper or teaching during an educational meeting, preparation of a presentation in an educational meeting, organising an educational meeting, writing of a scientific paper, performing scientific research, obtaining a doctoral degree, inaugural lectures, etc.
- 2) Internet education:
- 3) Staff and other internal meetings.

The scientific societies in the separate specialities determine for their own speciality to what extent accreditation points / hours are awarded to individual educational activities, internet education and staff meetings.

Meeting the requirements of the "Code Geneesmiddelen Reclame" (Principles Advertisement Pharmaceutical Products) is the reponsibility of the organiser and participants

The accreditation committee only evaluates the quality and objectivity of educational parts of the program. The accreditation committees do not consider it to be their reponsibility to determine if the continuing education meeting meets the requirements set by the "Code Geneesmiddelen Reclame" (Principles Advertisement Pharmaceutical Products) (www.cgr.nl) for these kinds of meetings. This is and will remain the responsibility of the organiser and the participants of the continuing education meeting. Organisers can be assessed on this matter.

To assist participating physicians the accreditation committee asks the provider of continuing education for a statement that the organiser will meet the requirements of the "Code Geneesmiddelen Reclame" (Principles Advertisement Pharmaceutical Products). This does not give a 100% guarantee that this is the case. If physicians have participated unexpectedly in an accredited educational activity in which the Code has been violated, and are tackled by the Inspection, they can ask the accreditation committee for the accreditation statement and use this in their defence. This accreditation statement does not relieve individual physicians of their own reponsibility to assess independently for themselves if a continuing education meeting meets the requirements of the "Code Geneesmiddelen Reclame" (Principles Advertisement Pharmaceutical Products), and the responsibility not to participate in meetings that do not meet these requirements. Violations of the "Code Geneesmiddelen Reclame", that have come to the notice of the Accreditation Committee, can be reason to withdraw accreditation of these meetings and/or organiser for a period of two years.

Assessment criteria for continuing education meetings

An application for accreditation is checked by 5 criteria:

- 1) Quality of the (scientific) content of the program:
 - a The content of the program meets the standard accepted by the accrediting speciality (scientific standard);
 - b The content of the program meets the general accepted views regarding adequate professional practice in the accrediting speciality;
 - c Relevant (scientific) standards and/or guidelines (NHG, Nederlands Huisartsen Genootschap, Dutch Society of General Practitioners, Professional Societies in the specialities, etc) are taken into account in the education.
- 2) Objectivity of the program:
 - a The participants are provided with objective information only. This means an objective and balanced interpretation of the educational material, especially diagnostic and therapeutic possibilities etc. Promotional meetings or parts of the program are not accredited.
 - b If possible generic names are used instead of brand names (for instance in the case of pharmaceutical products or medical equipment).
- 3) Educational quality of the program and the teachers:
 - a The structure of the education fits the intended educational targets;
 - b Teachers are qualified regarding professional content and educational quality;
 - c Preferably sufficient breaks in the program are provided considering the receptive capacity for information of the participants;
 - d Each speciality has the possibility to require additionally that at least one of the members of the program committee has been registered as specialist by the HVRC, MSRC or SGRC[•] in the speciality of the continuing education meeting involved. Accreditation committees using this possibility, add this requirement as an annex to their assessment framework.
- 4) Relevance of the program:
 - a The program is relevant for the practice of the speciality which assesses the accreditation application and fits the profile of the practice and/or the fundamental content of the assessing speciality;
 - b The program fits the level of knowledge and skill of the intended participants of the continuing education of the assessing speciality.
- 5) Evaluation and assessment
 - a Preferably the quality of the program and the teachers is evaluated in writing by the participants.
 - b Preferably the learning progress of the participants is assessed.
 - c Each speciality has the possibility to require additionally that evaluation by the participants is required and/or that submitting an evaluation form for inspection

[•] HVRC: Huisarts en Verpleeghuisarts Registratie Commissie, General Practitioner and Nursing home Physicians Registration Committee

MSRC: Medisch Specialisten Registration Commissie, Medical Specialists Registration Committee SGRC: Social Geneeskundigen Registratie Commissie, Social Medicine Physicians Registration Committee

together with the application is necessary. Accreditation committees using this possibility add these requirement(s) as an annex to their assessment framework.

Awarding of accreditation points/hours to educational meetings

- Internationally both credit points and hours are awarded. Some professional societies use accreditation points and other accreditation hours. Because professional societies want to stick to their system, a double naming "accreditation points/hours" has been chosen.
- 1 clock hour of education = 1 accreditation point/hour.
- Totalling and rounding to undivided accreditation points/hours:
 - The number of accreditation points/hours is totalled per meeting (when appropriate for more than one day). Subsequently the outcome for the whole meeting is rounded;
 - Less than 30 minutes = 0 accreditation points/hours;
 - 30 minutes or more = 1 accreditation point/hour.
- Only educational parts of the program are included:
 - Transfer of knowledge;
 - Exchange of knowledge;
 - Individual and group training (during the program);
 - Supervised training in skills (during the program).
- Is a part of the program included in the awarding of accreditation points / hours ?
 - Opening and closure of a meeting is not included unless it contributes to the content of the meeting;
 - A preparatory or pre-program is not included unless it relates to the content of the program and meets the assessment requirements of continuing education;
 - Speeches by politicians, administrators etc. are not included unless they contribute to the content of the program;
 - Plenary and panel discussions are included;
 - Supplementary sessions are included;
 - Breaks are not included;
 - Cabaret, presentation of distinctions etc. are not included;
 - Information market is not included;
 - Poster presentations with posterwalks that are part of the program are included, but poster presentations during breaks are not included;
 - Internet sessions with clarification included in the program are included, but internet sessions during breaks are not included.

Program			
			Accreditation
10.00 - 10.15 hr	Opening by the day president	15 minutes	
10.15 - 10.45 hr	Address regarding content by the minister	30 minutes	30 minutes
10.45 - 11.30 hr	Lecture	45 minutes	45 minutes
11.30 - 12.00 hr	Break + posters	30 minutes	
12.00 - 13.30 hr	Lunch + information market	90 minutes	
13.30 - 15.30 hr	Supplementary session	120 minutes	120 minutes
15.30 - 15.45 hr	Break	15 minutes	
15.45 - 16.30 hr	Lecture	45 minutes	45 minutes
16.30 - 17.00 hr	Panel discussion	30 minutes	30 minutes
17.00 - 17.15 hr	Conclusions by the day president	15 minutes	15 minutes
17.15 - 18.00 hr	Reception	45 minutes	
In all: (30 + 45 + 120 + 45 + 30 + 15) / 60 minutes = 285 / 60 = 4,75 hours = 5 accreditation points/hours			

Example of awarding accreditation points/hours to a meeting

Opening and closure by the day president and addresses by dignitaries are only awarded accreditation points/hours if they contribute to the content of the program of the meeting

#

This assessment framework accreditation continuing education meetings has been adopted by the "Accreditatie Overleg" (Accreditation Consultation Body) in its meeting of July 1, 2004. In the "Accreditatie Overleg" the 35 professional societies in the recognised specialities and the 3 registration committees have been brought together since 2002 under the auspices of the Royal Dutch Medical Association (KNMG, Koninklijke Nederlandse Maatschappij tot Bevordering der Geneeskunst) to develop a harmonised system of accreditation of continuing medical education and awarding of credits.

An agreement was reached to establish a harmonised system of accreditation of continuing education activities with mutual recognition of credits within the 3 groups of specialities. For full implementation ratification is necessary, but already from November 1, 2004 onwards a uniform application form and a uniform assessment procedure will be used. Accreditation will remain the responsibility of the separate professional societies. Establishment of a central national continuing education authority is not contemplated.